From Liverpool, England:
My seven year old son, who has Down Syndrome, has been having some symptoms of diabetes for around twelve weeks, wetting and thirst, which seem to come and go. I have been testing his blood at home and he seems high sometimes. First thing in the morning, he is anywhere from 4.9 to 8.0 mmol/L [88 to 144 mg/.dl]. At night, three hours after dinner, he is 5.4 to 11.6 mmol/L [97 to 209 mg/dl]. He has had blood tests at the hospital, but I don't know which ones and I was told they seemed okay. We go back in October.
My concern is that he is taking melatonin, 8 mg per night, for sleep problems. This is on a prescription from the sleep clinic. I have asked at the hospital if this could cause high blood sugar, but they think not. I have tried to check this out for myself, but the research I have found suggests that melatonin may be protecting him from beta cell damage. I don't know what to do. If the melatonin is giving him these highs, I want to stop using it, but if he is becoming diabetic, could it be helping him? He has been on melatonin for one year.
It sounds like the earliest stages of diabetes, unfortunately. It's unlikely that the melatonin is doing anything positive or negative to beta cells or glucose levels themselves, so, I suspect you can continue to use it if it helps with sleep issues. However, I would suggest you call the pediatric diabetes team with whom you are working and report these blood glucose readings since they may not want to wait until October. Many of us would start insulin in small doses and think that this "rests" the damaged beta cells so that they might last longer in these early stages. A small dose of bedtime Lantus might be ideal under such circumstances but you should check with your diabetes specialists and make sure that they know the current intermittent abnormalities persist.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.